Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 27, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 27, 2008, 6:35 PM CDT for Dawson County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2008, 6:35 PM CDT (23:35 UTC)
- Expired
- May 27, 2008, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Dawson County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:45 PM CDT | HAIL 1.75 | Lamesa, TX | |
| May 27, 7:02 PM CDT | TORNADO | 5 Sw Lamesa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 6:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 272335 TORMAF TXC115-280000- /O.NEW.KMAF.TO.W.0027.080527T2335Z-080528T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 PM CDT TUE MAY 27 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DAWSON COUNTY IN WEST TEXAS... * UNTIL 700 PM CDT * AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF LAMESA...MOVING NORTHEAST AT 15 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... LAMESA... THE INTERSECTION OF U.S. HIGHWAY 180 AND FARM TO MARKET ROAD 829... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3287 10187 3266 10176 3263 10208 3278 10212 TIME...MOT...LOC 2331Z 247DEG 16KT 3274 10202 $$
1 follow-up statement
000 WWUS54 KMAF 272354 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 654 PM CDT TUE MAY 27 2008 TXC115-280000- /O.CON.KMAF.TO.W.0027.000000T0000Z-080528T0000Z/ DAWSON TX- 654 PM CDT TUE MAY 27 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL DAWSON COUNTY... AT 645 PM CDT...THE TEXAS DEPARTMENT OF PUBLIC SAFETY REPORTED GOLF BALL SIZE HAIL IN LAMESA. AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR UNION...OR ABOUT 4 MILES SOUTHWEST OF LAMESA...MOVING EAST AT 14 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...LAMESA. A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3280 10183 3266 10176 3263 10208 3276 10206 TIME...MOT...LOC 2352Z 265DEG 12KT 3271 10201 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 2:33 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 27, 2:33 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT TUE MAY 27 2008 .DISCUSSION... CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS. PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT. CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO. AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY AIR AT THE SURFACE. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 93 68 95 / 30 10 10 0 CARLSBAD NM 64 94 64 91 / 10 20 20 20 DRYDEN TX 70 93 69 92 / 20 10 10 0 FORT STOCKTON TX 69 97 68 96 / 20 10 10 0 GUADALUPE PASS TX 64 86 64 87 / 10 20 20 20 HOBBS NM 66 95 66 93 / 20 20 20 10 MARFA TX 58 90 54 88 / 20 20 10 10 MIDLAND INTL AIRPORT TX 71 93 66 95 / 30 10 10 0 ODESSA TX 72 94 67 94 / 30 10 10 0 WINK TX 73 100 71 100 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, May 27, 1:10 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT TUE MAY 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 27, 3:02 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT TUE MAY 27 2008 TXZ074-272030- DAVIS/APACHE MOUNTAINS AREA- 302 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT 302 PM CDT...MOVING NORTHEAST AT 11 MPH. THIS STORM IS OVER U.S.90 EAST OF ALPINE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 27, 4:03 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT TUE MAY 27 2008 TXZ075-272145- PECOS- 403 PM CDT TUE MAY 27 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF FORT STOCKTON OVER WEST CENTRAL PECOS COUNTY AT 403 PM CDT...MOVING NORTHEAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 26, 8:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 36 min |
| May 26, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 26, 9:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 32 min |
| May 27, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| May 27, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| May 27, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| May 27, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| May 27, 5:44 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 61 min |
| May 27, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 64 min |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 27, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 43 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.